Thyroid Disorders Community
Can tweaking FT3/FT4 really help with weight management?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Can tweaking FT3/FT4 really help with weight management?

Surprisingly diagnosed 3 yrs ago as Hypo (w/hashi) with some hair loss, cold hands/feet , some fatigue etc. but was not feeling THAT bad nor felt much improvement with 50mcg Levothyroxin (levothyroxine) plus 5mcg liothyronine. My main complaint is gaining 8 lbs since the diagnosis with no other diet/exercise changes and previously able to maintain weight fine. Recently increased Levo to 2 pills on 1 day per week 6 wks ago and just got back labs:
TSH .421 (.450-4.5) was 2.09 in Aug
FT4  1.06 (.82-1.77) was .97 in Aug
FT3  2.7 (2.0-4.4) was 2.8 in Aug

Is this as good as it will get? Is it worth fighting Dr. to try to increase the FT3/FT4 which will probably tank the TSH further? Should it help my weight management and/or make significant difference in well being or barking up the wrong tree? Appreciate any insight/advice/guidance! Thanks!
8 Comments Post a Comment
Blank
Avatar_f_tn
How do you feel?

I would NOT recommend the increase in medication for weight purposes.

How old are you?
Blank
649848_tn?1357751184
I wouldn't worry about tanking the TSH further.  TSH is a pituitary hormone and does not adequately reflect actual thyroid hormone status, as you can see.  Of course, most doctor panic when the see a tanked TSH......lol

FT3 and FT4 are the actual hormones and must be adjusted to alleviate your symptoms.  Getting FT3 levels up to approximately the upper 1/3 of their range, "might" help your weight issue.  It didn't help mine.  I have to work hard at losing - and that means a healthy diet, and "more than enough" exercise.  

You might also want to look into insulin resistance, as a possibility for not losing weight.  Your profile says you are female, but I don't know your age, so PCOS could also be an issue.

Blank
Avatar_m_tn
I agree with Totie that I would not increase your medication strictly for weight issues.  There are basically about 4 major causes of weight gain.  The first is excess calorie intake/ inadequate physical activity. Second would be low metabolism due to inadequate thyroid hormone levels.  Third is insulin resistance, and fourth is PCOS.  Only you know about the first.  The second is certainly a possibility based on your lab results for Free T3 and Free T4.  If neither of those two are the culprits, then you would need to go on and investigate 3 and 4.  

Although most doctors don't seem to recognize it, TSH frequently will become suppressed before you achieve levels of Free T3 and Free T4 adequate to relieve symptoms.  A suppressed TSH does not automatically mean that you are hyper, unless you do have hyper symptoms due to excess levels of Free T3 and Free T4.  For example, my TSH has been about .05 or less for well over 25 years without ever having hyper symptoms.  So your TSH should not be regarded as a reason not to consider increasing your meds.  Finding a doctor that understands that and that will treat you clinically by adjusting Free T3 and Free T4 as necessary to relieve symptoms, is somewhat difficult for most of our members it seems.  Symptom relief, however, should be all important, not just test results, and especially not just TSH.  

Knowing how flawed the reference ranges are for Free T3 and Free T4, just from looking at your test results I would say that you are too low in both, and especially Free T3, if you are having multiple hypo symptoms.  Many members, myself included, say that symptom relief required FT3 adjustment into the upper third of its range and Free T4 adjustment to around the middle of its range.  

There are more, but if you have a look at this list of 26 typical hypo symptoms, do you have any that you may not have recognized as being hypothyroid symptoms?  If you have hypo symptoms in addition to weight gain, then you should pursue with your doctor further increases in meds, as necessary to relieve hypo symptoms.

http://endocrine-system.emedtv.com/hypothyroidism/hypothyroidism-symptoms-and-signs.html

If your Basic Metabolic Rate is lower than would be expected for your age, weight, and height, then raising your Free T3 and Free T4 levels as necessary to relieve hypo symptoms would raise your BMR and increase calorie burn.  Assuming no other changes, the effect would be a slow reduction in weight, over an extended period, until you reach a new plateau consistent with your eating and exercise habits, and your age weight and height.  This happened for me.  While having to change my meds when Armour Thyroid was not available, I got back into being hypo again and gained about 25 pounds over about a 9 month period.  As soon as Armour was available again, I switched back and my dose was tweaked until my Free T3 is now 3.9 (range of 2.3 - 4.2) and Free T4 is 1.10 (range of .6 - 1.50).  I feel good and I have now lost about 25 pounds over the last 8 months.  Understand that this had nothing to do with Armour itself, it was all about getting Free T3 and Free T4 to optimum levels.  At that point my BMR was back to normal as well.

I thought you might find this link to be interesting.  It has a formula for estimating the expected Basic Metabolic Rate for both men and women, dependent on age, weight, and height.

http://www.bmi-calculator.net/bmr-calculator/bmr-formula.php
Blank
Avatar_f_tn
I'm 53 and was in menopause before hypo diagnosis. Feel basically the same as when I started on medication. Was a surprise diagnosis to me from the blood work when I tested positive for Lyme after having a tick bite and rash with headaches and tingling extremities. Did have hair loss and cold/hands feet as I still do but never felt very bad.
Blank
Avatar_f_tn
Thanks for the info! Sorry to hear the increased FT3 levels did not help you. Was hoping it would be an important part of the equation for me! I just don't understand why the weight came on basically when I started medication. Have tried different ones and even tried coming off but my TSH went up so much I had to go back on. Glucose testing has come back well under the levels so ruling out insulin resistance.
Blank
Avatar_f_tn
Appreciate all the info and checked those links....I should not be gaining on my usual 1300-1500 calories per day plus also jog/lift weights 5-6 days per wk. I am not overweight but will be if I continue this trending :(. Just can't figure out if it is a coincidence that this all started with going on medication or the contributing factor. My Dr. is already concerned with the TSH so I doubt she would increase dosage any but still wondered if my lower levels of FT3/4 were contributing in any way.
Blank
Avatar_m_tn
Find another Dr who is not tied so directly to TSH.  

As pointed out by gimel above. Most people here have seen that the "better" target to shoot for is:

1) FT4 to be the MIDDLE of the range or above.  In other words 50% or more. Your testing at only 25% of the range WELL below the target.

AND - that means in addition to

2) FT3 to be in the UPPER 1/3 of the range. Meaning 66.7% of the range. You are testing at only 29% of the range. Again WELL below the target.

Many, many folks here see easily why you are not feeling well with those blood labs.  Everyone is different however.

I would suggest that you need an increase in your medication. Since you are taking BOTH T4 med and a T3 med. I would think that you would want to increase the T4 med and see what kind of result that has after 6 weeks.  you can then see how much of an increase your FT4 and FT3 has had.  If little or no increase in the FT3 level. Than that might suggest a conversion issue and thus explains the need for you to have a T3 supplement.  However I would suggest that a continued increase in the T4 medication until you get the FT4 up to the middle of the range OR your symptoms are relieved (which ever occurs first).  Then add T3 med until you feel better.

All of this is very slow and only one change at a time.  But in order to do this, you will either have to convince your current Dr to adjust your meds, or find another Dr as a first step.
Blank
Avatar_f_tn
Thanks! Think I will try to give it a shot just to see if any difference significantly in the way I feel or help maintain the weight. Know everyone is different but still wonder if more than 50%+ really do feel better with those upper levels.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
flyingfool
WI
657231_tn?1390151580
Blank
rumpled
Northern, NJ